Thunderstorm Wind, Vilas
- When
- July 17, 3:20 PM CST
- Where
- Vilas County, 10 mi W of Land O Lakes
- Measured
- 60 kt (69 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.133, -89.450
Thunderstorms developed in a warm and humid atmosphere along the outflow of an earlier thunderstorm. One of the storms uprooted eight 80 foot tall pine trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in a warm and humid atmosphere along the outflow of an earlier thunderstorm. One of the storms uprooted eight 80 foot tall pine trees. Two of the trees landed on cabins and one destroyed a car.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 17, 2:25 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 325 PM CDT WED JUL 17 2002 MAIN FCST CONCERN THIS FCST CYCLE WL BE TIMING WK FNTL BOUNDARIES DROPPING THRU THE RGN AND PCPN TRENDS. THE 19Z SFC ANALYSIS INDICATED A NRLY E-W FNTL BNDRY ROUGHLY NORTH OF A LINE FROM MANISTIQUE TO DULUTH. TEMPS SOUTH OF THE FNT HAVE CLIMBED TO AROUND 90 OVR MOST AREAS WITH DEW PTS AROUND 70. INSTABILITY HAS STEADILY BEEN INCREASING OVR NRN WI WHERE CAPES NOW > 2000 J/KG. SATL IMAGERY AND RADAR MOSAIC HAS SHOWN TSTMS QUICKLY DEVELOPING ALONG AND SOUTH OF THE FNT. CONVERGENCE ALONG THE FNT NOT OVERLY IMPRESSIVE AND LTL IF ANY MID-LVL SUPPORT TO BE FOUND. HOWEVER...THERE IS A BROAD UPR LVL DIFFLUENCE FROM RIGHT ENTRANCE RGN OF JET MOVG ACROSS ERN ONTARIO/ WRN QUEBEC. WL LIKELY HAVE TO WATCH THESE STORMS FOR A WHILE THIS EVENING FOR ANY ISOLATED SVR POTENTIAL (LRG HAIL/DAMAGING WND GUST). CURRENT THINKING IS THAT CONVECTION WL CONT INTO THE EVENING UNTIL SUNSET AND THEN GRADUALLY WEAKEN. FNT TO SAG SOUTH OVRNGT AND RESIDE OVR S-CNTRL WI BY 12Z THU. WL KEEP EVENING PCPN WORDING GOING FOR THE NORTH AND OPEN ENDED CHC FOR THE SRN SECTIONS OF THE FCST AREA. MDLS DIFFER SOMEWHAT WITH RESPECT TO QPF ON THU. MDLS DO AGREE ON TAKING FNT FROM SRN WI INTO NRN IL BY 00Z FRI. BELIEVE ETA (AND AVN TO A DEGREE) IS CATCHING ON TO MCS OVR THE NRN PLAINS AND TAKING REMNANTS SE ALONG THICKNESS LINES. CAPES WL BE IN THE 1-2K RANGE SO INSTABILITY WL BE PRESENT. PENDING ON WHERE FNTL BNDRY ENDS UP...THERE IS STILL A CHC OF TSTMS THU AFTERNOON OVR THE SRN HALF OF WI. WK HI PRES SETTLES INTO THE GREAT LKS RGN THU NGT SO EXPECT A DRY AND COOLER NGT. THERE MAY BE A WK FNT TRYING TO DROP SOUTH ON FRI BUT LACK OF MSTR AND DYNAMICS PRECLUDE ANY PCPN MENTION AT THE MOMENT. APRS THE NXT CHC OF PCPN OCCURS ON SUNDAY THO EXTENDED MDLS HAVE TIMING DIFFERENCES WITH RESPECT TO HANDLING OF FNTL BOUNDARIES. THE ECMWF AND UKMET SAG A BNDRY SOUTH EARLY ON SUNDAY...WHILE THE AVN AND CANADIAN HOLD BNDRY BACK UNTIL LATE SUNDAY. THERE ALSO COULD BE A WRMFNT TRYING TO LIFT BACK NORTH (ASSUMING THE SLOWER SPD OF BNDRY). DUE TO UNCERTAINTY OF FNTL POSITIONS...PREFER TO MENTION AT THE LEAST A CHC OF SHWRS/TSTMS OVR THE FCST AREA. THIS UNCERTAINLY CONTS INTO MON...THO MDLS DO HINT THAT BNDRY TO BE SOUTH OF FCST AREA BY AFTERNOON. GUID TEMPS ARE REASONABLY CLOSE NXT 48 HRS. USED A BLEND FOR TEMPS. .GRB...NONE. KALLAS WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT WED JUL 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON OR TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH-CENTRAL WISCONSIN THIS AFTERNOON...AND A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS COULD BE STRONG ENOUGH TO PRODUCE WINDS TO AROUND 60 MPH. A WEAK COLD FRONT WILL SLOWLY WORK ITS WAY SOUTH OVER THE AREA THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT. HOWEVER...ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN QUITE SCATTERED...SO MANY AREAS WILL NOT RECEIVE ANY RAIN. SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON OR TONIGHT. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310399.